Increase in tacrolimus trough levels after steroid withdrawal

E.M. van Duijnhoven, J.M.M. Boots, M.H. Christiaans, L.M.L. Stolk, N.A. Undre, J.P. van Hooff

Research output: Contribution to journalArticleAcademicpeer-review

71 Citations (Scopus)

Abstract

Increase in tacrolimus trough levels after steroid withdrawal.

van Duijnhoven EM, Boots JM, Christiaans MH, Stolk LM, Undre NA, van Hooff JP.

Department of Internal Medicine, University Hospital of Maastricht, P.O. Box 5800, 6202 AZ, Maastricht, The Netherlands. evd@groupwise.azm.nl

Although there are experimental reports of cytochrome P450 3A4 iso-enzyme (CYP3A4) induction by glucocorticoids, there are no clinical reports about an interaction between tacrolimus and steroids. Therefore, tacrolimus trough level and dose were compared after dose-normalization before and after withdrawal of prednisolone. After withdrawal of 5 mg prednisolone, the median tacrolimus dose-normalized level increased by 14% in the retrospective ( n=54), and by 11% in the prospective ( n=8) part of the study. After withdrawal of 10 mg, this increase was 33% ( n=30) and 36% ( n=14), respectively. An additional pharmacokinetic part of the study ( n=8) revealed an 18% increase in AUC ( P=0.05) after withdrawal of 5 mg prednisolone, which is compatible with a reduced metabolism after steroid withdrawal. The significant increase in tacrolimus exposure after steroid withdrawal may on the one hand counteract the reduction in immunosuppression intended by steroid withdrawal, and, on the other hand, may result in an increase of serum creatinine which could be misinterpreted as rejection
Original languageEnglish
Pages (from-to)721-725
Number of pages5
JournalTransplant International
Volume16
Issue number10
DOIs
Publication statusPublished - 1 Jan 2003

Cite this